Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS JSJ

July 18, 2013

NWS JSJ issued this flash flood warning at Jul 18, 2013, 11:26 AM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2013, 11:26 AM CDT (16:26 UTC)
Expired
Jul 18, 2013, 2:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:30 PM CDTFLASH FLOOD3 W Carolina, PRISLA VERDE AVENUE IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WGCA52 TJSJ 181626
FFWSJU
PRC029-031-087-127-181900-
/O.NEW.TJSJ.FF.W.0022.130718T1626Z-130718T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1226 PM AST THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CANOVANAS
     SAN JUAN
     CAROLINA
     LOIZA

* UNTIL 300 PM AST

* AT 1221 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER 3.5 INCHES OF RAIN HAS  
  FALLEN AT THE AIRPORT...WHICH IS ALSO A RECORD FOR THE DAY. 
DRIVING IS VERY HAZARDOUS IN THE WARNED AREA.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1845 6589 1840 6590 1839 6588 1831 6591
      1834 6597 1838 6600 1837 6604 1839 6608
      1847 6609 1846 6604 1845 6603 1847 6599

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 8:59 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 8:59 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
959 AM AST THU JUL 18 2013

.UPDATE...UNSTABLE WEATHER PATTERN ACROSS THE REGION WILL REMAIN FOR
THE REST OF THE DAY.

DISCUSSION...A TROPICAL WAVE WILL CONTINUE TO DESTABILIZE THE
ENVIRONMENT ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS THROUGHOUT
THE DAY. THIS FEATURE IS MOVING TOWARDS THE WEST ACROSS THE
EASTERN CARIBBEAN...BRINGING PLENTY OF MOISTURE AND CONVECTION INTO
THE LOCAL REGION. SHOWERS AND THUNDERSTORMS...SOME WITH STRONG
WINDS AND FREQUENT LIGHTNING HAVE AFFECTED MOST OF THE AREA AND
WATERS. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE ACROSS PUERTO RICO AND U.S. VIRGIN ISLANDS...AS WELL AS
THE SURROUNDING WATERS UNTIL IT PASSES BY. THEREFORE...CONTINUE TO
EXPECT PERIODS OF MODERATE TO HEAVY RAINFALL...STRONG GUSTY WINDS
AND LIGHTNING STRIKES WITH THIS FEATURE. THE FLASH FLOOD WATCH
WILL CONTINUE TO BE IN EFFECT UNTIL LATE THIS AFTERNOON. WEATHER
CONDITIONS ARE EXPECTED TO IMPROVE LATE TONIGHT INTO EARLY FRIDAY
MORNING. A FAIR WEATHER PATTERN IS EXPECTED DURING THE UPCOMING
WEEKEND.

AVIATION...TROPICAL WAVE WILL CAUSE SHRA/TSRA TO AFFECT THE LOCAL
AREA THROUGHOUT THE FORECAST PERIOD. TEMPO MVFR OR EVEN BRIEF IFR
CONDS ARE POSSIBLE. WINDS GUSTING TO 25-30 KTS ARE POSSIBLE WITH
THIS SHRA/TSRA ACTIVITY. WX CONDS EXPECTED TO IMPROVE SLIGHTLY
AFTER 18/16Z FOR TNCM/TKPK AND TIST/TISX...GRADUALLY IMPROVING FOR
THE PR TERMINALS BY 18/22Z AS THE TROPICAL WAVE PASSES.

MARINE...A SLIGHT INCREASE IN WINDS AND SEAS ARE EXPECTED DURING
THE NEXT FEW DAYS...HOWEVER STILL EXPECT SEAS AND WINDS BELOW SCA
CRITERIA. MAJOR HAZARD FOR THIS FORECAST PERIOD IS THUNDERSTORMS
WITH FREQUENT LIGHTNING AND STRONG WINDS...ASSOCIATED WITH
AFOREMENTIONED TROPICAL WAVE MOVING OVER THE LOCAL WATERS.

&&

.PREV DISCUSSION... /ISSUED 505 AM AST THU JUL 18 2013/

SYNOPSIS...AN UNSETTLED WEATHER PATTERN WILL PREVAIL ACROSS
PUERTO RICO AND THE U.S. VIRGIN ISLANDS THROUGH THE DAY...AS
TROPICAL WAVE MOVES ACROSS THE EASTERN CARIBBEAN. A DRIER
WEATHER PATTERN IS EXPECTED DURING THE UPCOMING WEEKEND.

DISCUSSION...A TROPICAL WAVE WITH A LARGE NUMBER OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE LOCAL AREA
THROUGH THE DAY. THEREFORE...CONTINUE TO EXPECT PERIODS OF
MODERATE TO HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING STRIKES
ACROSS EASTERN PUERTO RICO/USVI AS WELL AS THE SURROUNDING WATERS
DURING THE MORNING HOURS...SPREADING ACROSS WESTERN PUERTO RICO
BY MIDDAY. THESE SHOWERS AND THUNDERSTORMS HAVE THE CAPABILITY
OF PRODUCING 2 TO 3 INCHES...WITH HIGHER AMOUNTS OF UP TO 5
INCHES...ESPECIALLY ACROSS PORTIONS OF EASTERN PUERTO RICO AND
THE CORDILLERA CENTRAL. DUE TO HIGH MOISTURE ASSOCIATED WITH
THIS WAVE...AND LOT OF INSTABILITY ACROSS THE AREA...DECIDED
TO EXPAND THE WATCH TO CENTRAL AND WESTERN PUERTO RICO. WEATHER
CONDITIONS ARE EXPECTED TO QUICKLY IMPROVE LATE TONIGHT INTO
EARLY FRIDAY MORNING.

A MID TO UPPER LEVEL RIDGE WILL REMAIN THE DOMINANT FEATURE DURING
THE END OF THE WEEK AND THE UPCOMING WEEKEND. THIS FEATURE WILL
COMBINE WITH A DRIER AIR MASS TO PRODUCE A GENERALLY FAIR AND
MAINLY STABLE WEATHER PATTERN ACROSS THE FORECAST AREA FRIDAY
THROUGH AT LEAST SUNDAY. HOWEVER...A FEW SPRINKLES EMBEDDED IN
THE TRADES WILL REMAIN POSSIBLE ACROSS EASTERN PUERTO RICO EACH
MORNING...FOLLOWED BY ONE ISOLATED THUNDERSTORM OR TWO ACROSS
WESTERN PUERTO RICO EACH AFTERNOON. MODEL GUIDANCE CONTINUES TO
INDICATE NEXT TROPICAL WAVE ON MONDAY.

AVIATION...APPROACHING TROPICAL WAVE WILL CAUSE SHRA/TSRA TO
AFFECT THE LOCAL AREA TODAY. TEMPO MVFR CONDS ARE LIKELY AND
BRIEF IFR ARE POSSIBLE. WINDS GUSTING TO 25-30 KTS ARE POSSIBLE
WITH THIS SHRA/TSRA ACTIVITY. WX CONDS EXPECTED TO IMPROVE
SLIGHTLY AFTER 18/16Z FOR TNCM/TKPK AND TIST/TIST...GRADUALLY
IMPROVING FOR THE PR TERMINALS BY 18/22Z AS THE TROPICAL WAVE
PASSES. MAINLY VFR CONDITIONS EXPECTED AFTER 18/22Z.

MARINE...WINDS AND SEAS ARE EXPECTED TO INCREASE A BIT DURING
THE NEXT FEW DAYS...HOWEVER STILL EXPECT SEAS AND WINDS BELOW
SCA CRITERIA. MAJOR HAZARD CONTINUE TO BE THUNDERSTORMS
ASSOCIATED WITH AFOREMENTIONED TROPICAL WAVE MOVING OVER THE
LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  92  80 /  70  20  10  10
STT  89  80  91  82 /  70  30  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 6 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

VI...NONE.
COASTAL WATERS...
&&

05/12
Hazardous weather outlook, Jul 18, 5:05 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST THU JUL 18 2013

AMZ710>745-PRZ001>013-191100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
605 AM AST THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCH IN EFFECT UNTIL 6PM TODAY. A TROPICAL WAVE WILL
BRING SHOWERS AND THUNDERSTORMS TO THE LOCAL AREA. HEAVY
RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING ARE EXPECTED WITH
THESE THUNDERSTORMS. IN ADDITION...URBAN AND AND SMALL STREAM
FLOODING IS LIKELY WITH THE HEAVIEST SHOWERS. RIVER FLOODING IS
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR RAINFALL TOTALS WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-191100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
605 AM AST THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A TROPICAL WAVE MOVING OVER THE LOCAL AREA WILL BRING SHOWERS AND
THUNDERSTORMS TO THE LOCAL ISLANDS. HEAVY RAIN...GUSTY WINDS...AND
FREQUENT LIGHTNING ARE EXPECTED WITH THESE THUNDERSTORMS. IN
ADDITION...URBAN AND AND SMALL STREAM FLOODING IS POSSIBLE WITH THE
HEAVIEST SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR RAINFALL TOTALS WOULD BE APPRECIATED.

In the hours before

Special weather statement, Jul 18, 10:56 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1156 AM AST THU JUL 18 2013

PRZ001>013-VIZ001-002-182000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX-
1156 AM AST THU JUL 18 2013

...STRONG SHOWERS AND THUNDERSTORM WITH FREQUENT LIGHTNING...

DOPPLER RADAR DETECTED SHOWERS AND THUNDERSTORMS...SOME WITH VERY
HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING MOVING
ACROSS PUERTO RICO...CULEBRA AND VIEQUES. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE WEST NORTHWEST UNTIL AT LEAST 4
PM AST.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 18, 11:08 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1208 PM AST THU JUL 18 2013

PRZ001>013-VIZ001-002-182030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX-
1208 PM AST THU JUL 18 2013

...STRONG SHOWERS AND THUNDERSTORM WITH FREQUENT LIGHTNING...

DOPPLER RADAR DETECTED SHOWERS AND THUNDERSTORMS...SOME WITH VERY
HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING MOVING
ACROSS PUERTO RICO...CULEBRA AND VIEQUES. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE WEST NORTHWEST UNTIL AT LEAST 4
PM AST.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 18, 11:12 AM CDT, 14 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1156 AM AST JUEVES 18 DE JULIO DE 2013

PRZ001>013-VIZ001-002-182000-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-ESTE INTERIOR-NORTE CENTRAL-
INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-OESTE INTERIOR-MAYAGUEZ Y
VECINDAD-SUROESTE-CULEBRA-VIEQUES-ST. THOMAS/ST. JOHN/E ISLAS
ADYACENTES-ST CROIX-
1156 AM AST JUEVES 18 DE JULIO DE 2013

...FUERTES AGUACEROS Y TRONADAS PRODUCIENDO FRECUENTES RELAMPAGOS...

EL RADAR DOPPLER DETECTO AGUACEROS Y TRONADAS...ALGUNOS CON LLUVIAS
MUY FUERTES...FUERTES VIENTOS EN RAFAGAS...Y FRECUENTES RELAMPAGOS A
TRAVES DE PUERTO RICO...CULEBRA Y VIEQUES. ESTOS AGUACEROS Y
TRONADAS CONTINUARAN MOVIENDOSE AL OESTE NOROESTE HASTA AL MENOS LAS
4 PM AST.

SE REPORTAN RAYOS INTENSOS CON ESTAS TRONADAS. SI SE ENCUENTRA EN EL
EXTERIOR...ALEJESE DE LOS OBJETOS ALTOS TALES COMO ARBOLES. MUEVASE
A UN EDIFICIO SI ES POSIBLE. CUANDO SE ENCUENTRE EN EL
INTERIOR...MANTENGASE LEJOS DE LAS VENTASAS Y PUERTAS Y EVITE
UTILIZAR TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. INTENTE
DESCONECTAR ENSERES ELECTRICOS ANTES DE QUE SE ACERQUE LA TORMENTA.

ACP/JAE

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:51 PM CDTSpecial Marine WarningJSJ84 min
Jul 18, 2:37 AM CDTFlash Flood WatchJSJ14 hr
Jul 18, 8:40 AM CDTAreal Flood AdvisoryJSJ2 hr
Jul 18, 8:59 AM CDTAreal Flood AdvisoryJSJ2 hr
Jul 18, 9:19 AM CDTAreal Flood AdvisoryJSJ116 min
Jul 18, 9:48 AM CDTAreal Flood AdvisoryJSJ117 min
Jul 18, 10:43 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 10:46 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 10:56 AM CDTSpecial Marine WarningJSJ94 min
Jul 18, 11:29 AM CDTAreal Flood AdvisoryJSJ16 min
Jul 18, 11:35 AM CDTFlash Flood WarningJSJ2 hr
Jul 18, 11:50 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 11:52 AM CDTFlash Flood WarningJSJ2 hr
Jul 18, 12:40 PM CDTFlash Flood WarningJSJ3 hr
Jul 18, 1:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 1:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 2:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 2:31 PM CDTFlash Flood WarningJSJ3 hr
Jul 18, 3:13 PM CDTFlash Flood WarningJSJ3 hr
Jul 18, 3:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 3:46 PM CDTSpecial Marine WarningJSJ59 min
Jul 18, 3:59 PM CDTFlash Flood WarningJSJ3 hr
Jul 18, 4:11 PM CDTFlash Flood WarningJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.